A stomach ulcer (sometimes known as a peptic ulcer or gastric ulcer) is a hole or sore in the lining of the stomach, very much like the ulcers commonly found in the mouth.
About 1 to 2 cm across, they are slightly larger than a mouth ulcer, and are known to have two main causes. Although it was believed that stress could cause a stomach ulcer, it is now thought this is not the case, and that stress merely exacerbates an ulcer that was already present.
This article on stomach ulcer (helicobacter or Helicobacter pylori) symptoms and treatment is written by Jackie Griffiths, a freelance journalist who writes health, medical, biological, and pharmaceutical articles for national and international journals, newsletters and web sites.
Bacteria – in 1982, it was discovered that a bacteria called Helicobacter pylori (H. pylori) is responsible for causing the intestinal or stomach ulcer. It does this by secreting an enzyme called ‘urease’ which neutralises stomach acid. This stimulates the stomach to produce more acid than it needs, which damages the lining causing the sore. H. pylori spreads through food, water and saliva, and it is thought that 50% of all humans have the bacteria in their stomachs. In most people, there are no Helicobacter symptoms, but for a small minority of people it can trigger a stomach ulcer. Scientists are not sure why the bacteria doesn’t cause a stomach ulcer in everyone, but they have found that stress can make the symptoms worse. A stomach ulcer caused by the H. pylori bacteria can be cured with a short-term course of antibiotics.
Non-steroidal anti-inflammatory drugs (NSAIDs) - taking a course of non-steroidal anti-inflammatory medicine (such as ibuprofen) can cause your stomach to reduce the amount of protective mucus it produces, leaving your stomach lining vulnerable to attack from its own acid. The drug can also affect blood flow to the region making it more difficult for your body to repair damaged cells. These factors combined can cause stomach ulcers to form.
Although some people with a stomach ulcer don’t have any symptoms, most people have one or more of the following:
- Pain in the stomach (upper central abdomen or lower chest area, and sometimes the back) which is often worse at night, or when you miss a meal
- Increased pain just after eating
- Relief of pain when eating and with the use of ‘white medicine’ such as antacids, or milk
- Difficulty swallowing food
- Indigestion or regurgitating food
- Feeling sick after eating
- Nausea and vomiting
- Passing blood in the stools
If left untreated, stomach ulcers can cause continuous bleeding which can result in anaemia and perforation or obstruction of the intestine, so it’s important to see a doctor if you think you might have a stomach ulcer.
The type of treatment you have will depend on whether your stomach ulcer was caused by the H. pylori bacteria or by taking NSAIDs.
Treating the bacterial infection involves a taking a combination of tablets to reduce the amount of acid in your stomach (called proton pump inhibitors or PPIs) and antibiotics to kill the bacteria. You will need to take the antibiotics for at least a week, and the PPIs for a month or more, depending on how severe the stomach ulcer is. It’s very important you follow the dosage instructions for the medicine carefully and finish the course, otherwise the bacteria may not be completely eradicated and the stomach ulcer can return. If taken correctly, this form of treatment is effective in about 90% of people.
You may need to be tested again for the bacteria to ensure it’s been fully removed from your system, or the doctor may require an endoscopy (a procedure to see inside your abdomen with a small camera).
If your stomach ulcer is caused by taking a course of non-steroidal anti-inflammatory drugs (NSAIDs) you will need to stop taking them as soon as possible in order to allow the ulcer time to heal. If you still need painkillers for another condition, your doctor may be able to give you an alternative that doesn’t leave your stomach vulnerable. However, if it’s not possible to stop the medicine, your doctor may prescribe an acid-inhibiting medicine to take alongside the NSAIDs for the long-term.